Tags

Type your tag names separated by a space and hit enter

The safety of spironolactone treatment in patients with heart failure.
J Clin Pharm Ther 2003; 28(4):285-7JC

Abstract

INTRODUCTION

Spironolactone is increasingly being used in the treatment of heart failure. However, it has been associated with cases of hyperkalaemia. The common use of angiotensin-converting enzyme (ACE) inhibitors and angiotensin-2 receptor (AT2) antagonists in heart failure increases the risk of hyperkalaemia.

OBJECTIVE

To identify the risk of spironolactone withdrawal, hyperkalaemia and severe hyperkalaemia in patients prescribed spironolactone together with either an ACE inhibitor or an AT2 antagonist.

METHODS

Retrospective identification and analysis of patients co-prescribed an ACE inhibitor or an AT2 antagonist with spironolactone. Patients' records were linked to their biochemical results and the doses of spironolactone, ACE inhibitor and AT2 antagonists received by them.

RESULTS

We found that a higher proportion of patients in our cohort stopped taking spironolactone compared with the Randomised Aldactone Evaluation Study and a higher proportion developed hyperkalaemia, a predicted adverse effect of spironolactone combination with an ACE inhibitor or an AT2 antagonist. Patients with diabetes mellitus and those with a haematocrit below 0.36, were more likely to develop hyperkalaemia than those without these traits.

CONCLUSIONS

Spironolactone is a common cause of hyperkalaemia when used in combination with either an ACE inhibitor or an AT2 antagonist. This reinforces the need for care when extrapolating the results of clinical trials to daily clinical practice.

Authors+Show Affiliations

West Midlands Centre for Adverse Drug Reaction Reporting and Cardiology Department, City Hospital, Birmingham, UK.No affiliation info availableNo affiliation info availableNo affiliation info available

Pub Type(s)

Journal Article

Language

eng

PubMed ID

12911680

Citation

Anton, C, et al. "The Safety of Spironolactone Treatment in Patients With Heart Failure." Journal of Clinical Pharmacy and Therapeutics, vol. 28, no. 4, 2003, pp. 285-7.
Anton C, Cox AR, Watson RD, et al. The safety of spironolactone treatment in patients with heart failure. J Clin Pharm Ther. 2003;28(4):285-7.
Anton, C., Cox, A. R., Watson, R. D., & Ferner, R. E. (2003). The safety of spironolactone treatment in patients with heart failure. Journal of Clinical Pharmacy and Therapeutics, 28(4), pp. 285-7.
Anton C, et al. The Safety of Spironolactone Treatment in Patients With Heart Failure. J Clin Pharm Ther. 2003;28(4):285-7. PubMed PMID: 12911680.
* Article titles in AMA citation format should be in sentence-case
TY - JOUR T1 - The safety of spironolactone treatment in patients with heart failure. AU - Anton,C, AU - Cox,A R, AU - Watson,R D S, AU - Ferner,R E, PY - 2003/8/13/pubmed PY - 2004/1/17/medline PY - 2003/8/13/entrez SP - 285 EP - 7 JF - Journal of clinical pharmacy and therapeutics JO - J Clin Pharm Ther VL - 28 IS - 4 N2 - INTRODUCTION: Spironolactone is increasingly being used in the treatment of heart failure. However, it has been associated with cases of hyperkalaemia. The common use of angiotensin-converting enzyme (ACE) inhibitors and angiotensin-2 receptor (AT2) antagonists in heart failure increases the risk of hyperkalaemia. OBJECTIVE: To identify the risk of spironolactone withdrawal, hyperkalaemia and severe hyperkalaemia in patients prescribed spironolactone together with either an ACE inhibitor or an AT2 antagonist. METHODS: Retrospective identification and analysis of patients co-prescribed an ACE inhibitor or an AT2 antagonist with spironolactone. Patients' records were linked to their biochemical results and the doses of spironolactone, ACE inhibitor and AT2 antagonists received by them. RESULTS: We found that a higher proportion of patients in our cohort stopped taking spironolactone compared with the Randomised Aldactone Evaluation Study and a higher proportion developed hyperkalaemia, a predicted adverse effect of spironolactone combination with an ACE inhibitor or an AT2 antagonist. Patients with diabetes mellitus and those with a haematocrit below 0.36, were more likely to develop hyperkalaemia than those without these traits. CONCLUSIONS: Spironolactone is a common cause of hyperkalaemia when used in combination with either an ACE inhibitor or an AT2 antagonist. This reinforces the need for care when extrapolating the results of clinical trials to daily clinical practice. SN - 0269-4727 UR - https://www.unboundmedicine.com/medline/citation/12911680/The_safety_of_spironolactone_treatment_in_patients_with_heart_failure_ L2 - https://onlinelibrary.wiley.com/resolve/openurl?genre=article&sid=nlm:pubmed&issn=0269-4727&date=2003&volume=28&issue=4&spage=285 DB - PRIME DP - Unbound Medicine ER -